Alert archive / Tennessee / Flash Flood Warnings in 2002
Flash Flood Warning 24, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at May 25, 2002, 6:46 PM CDT for Shelby County, Tennessee. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2002, 6:46 PM CDT (23:46 UTC)
- Expired
- May 25, 2002, 8:15 PM CDT
- In force
- 89 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Shelby County, TN
The radar
The Memphis radar (KNQA), 13 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 829 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMEG 252346 CCA FFWMEM TNC157-260115- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE MEMPHIS TN...CORRECTED FOR SPELLING 645 PM CDT SAT MAY 25 2002 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * FLOOD WARNING FOR... NORTHWEST SHELBY COUNTY IN SOUTHWEST TENNESSEE * UNTIL 815 PM CDT. * AT 638 PM CDT...WEATHER RADAR INDICATED VERY HEAVY RAIN NEAR THE SHELBY FOREST PARK. RADAR RAINFALL ESTIMATES DURING THE PAST HOUR WERE TWO TO TWO AND ONE-HALF INCHES. * CITIES AFFECTED THROUGH 815 PM CDT INCLUDE... FRAYSER .DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1-800-432-0875. LAT...LON 3540 8992 3517 8992 3516 9015 3541 9015
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 25, 3:00 PM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, May 25, 3:00 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 300 PM CDT SAT MAY 25 2002 A COLD FRONT OVER SE MO AND NRN AR WILL PUSH INTO THE NW PART OF THE CWFA THIS EVENING AND STALL OVER THE NRN CWFA TNT. EXPECT THIS BOUNDARY TO WASH OUT ON SUN. SCT TSTMS ARE OCCURRING ACROSS THE CWFA AND EXPECT THIS ACTIVITY TO CONT WELL INTO THE EVENING. STILL CANNOT RULE OUT A SHWR/TSTM OVERNIGHT WITH THE FRONT OVER THE AREA. EVEN THOUGH THE FRONTAL BOUNDARY WILL BE DYING ON SUN...EXPECT SCT TSTMS FROM LEFTOVER MOISTURE AND INSTABILITY. WILL INCLUDE LINGERING POPS IN THE S SUN EVENING. A SUMMER-LIKE PATTERN DEVELOPS THIS COMING WEEK...SO TEMP VARIATIONS WILL BE MINIMAL AND WINDS WILL BE LIGHTER THAN THE LAST SEVERAL WEEKS. WEAK RIDGING WILL TAKE PLACE MON-TUE...SO DO NOT EXPECT MUCH IN THE WAY OF TSTM ACTIVITY. AN UPPER TROUGH APPROACHES THE REGION FROM THE W WED AND HANGS AROUND THROUGH FRI. SINCE MODELS ARE MORE AND MORE CONSISTENT WITH THIS SCENARIO...WILL INCLUDE PM TSTM POPS WED-FRI. A SUBTROPICAL RIDGE DEVELOPS OVER THE REGION NEXT WEEKEND... SO EXPECT LOWER POPS AND HIGHER TEMPS BY DAY 7. PRELIM VALUES... MEM 67/83/67/86/68/86 332101 MKL 63/81/61/85/64/86 331101 JBR 62/82/63/85/65/86 331101 TUP 64/83/65/86/66/86 332101 .MEG...NONE. SWC
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 6:42 PM CDT | Flash Flood Warning | MEG | Shelby | 93 min |
| May 25, 6:57 PM CDT | Severe Thunderstorm Warning | MEG | Shelby | 33 min |
Nearby
Flash Flood Warnings in Tennessee, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.